Optimal variance estimation without estimating the mean function

Tiejun Tong, Yanyuan Ma, Yuedong Wang

Research output: Contribution to journalArticlepeer-review

15 Scopus citations

Abstract

We study the least squares estimator in the residual variance estimation context. We show that the mean squared differences of paired observations are asymptotically normally distributed. We further establish that, by regressing the mean squared differences of these paired observations on the squared distances between paired covariates via a simple least squares procedure, the resulting variance estimator is not only asymptotically normal and root-n consistent, but also reaches the optimal bound in terms of estimation variance. We also demonstrate the advantage of the least squares estimator in comparison with existing methods in terms of the second order asymptotic properties.

Original languageEnglish (US)
Pages (from-to)1839-1854
Number of pages16
JournalBernoulli
Volume19
Issue number5 A
DOIs
StatePublished - 2013

All Science Journal Classification (ASJC) codes

  • Statistics and Probability

Fingerprint Dive into the research topics of 'Optimal variance estimation without estimating the mean function'. Together they form a unique fingerprint.

Cite this